Arizona, 2006

Flash Flood in Arizona, July 30, 2006

July 30, 2006 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 2:40 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 2:40 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST SUN JUL 30 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL ALLOW THUNDERSTORMS TO
CONTINUE WELL INTO THE EVENING HOURS TONIGHT...SOME WITH LOCALLY
HEAVY RAINS. MOISTURE IS EXPECTED TO REMAIN OVER ARIZONA THROUGH THE
UPCOMING WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY...ALTHOUGH A SLOW DRYING TREND WILL DECREASE AREAL COVERAGE BY
MIDWEEK.
&&

.DISCUSSION...RADAR AND SATELLITE IMAGERY SHOWING THREE MAIN AREAS
OF CONVECTION AT THIS TIME. ONE AREA...WITH ATTENDANT LARGE
RAINFALL RATES...IS LOCATED OVER THE COCONINO PLATEAU AREA. THIS
CONVECTION CAUGHT UP IN RIDGE AXIS DEFORMATION ZONE WITH LITTLE
MOVEMENT SHOWN. SOUTHERN PORTION OF THIS WILL MOVE SOUTHEASTWARD
TOWARD FLAGSTAFF OVER THIS AFTERNOON AND INTO THE EVENING. SECOND
AREA FORMED OFF THE CHUSKA MOUNTAINS AND IS CURRENTLY PUSHING
SOUTHWEST TOWARD THE LITTLE COLORADO RIVER VALLEY. THIRD AREA IS
LOCATED OVER THE EASTERN LITTLE COLORADO RIVER VALLEY AND MOGOLLON
RIM...TO THE WHITE MOUNTAINS. THIS AREA IS PUSHING SOUTHWARD. EXPECT
AREAS IN BETWEEN TO DEVELOP THUNDERSTORMS LATER THIS AFTERNOON AS
OUTFLOWS CONVERGE AND INTERACT. EXPECT ACTIVITY TO LAST WELL INTO
THE EVENING HOURS DUE TO THE HIGH LEVELS OF MOISTURE AND INSTABILITY
IN PLACE OVER THE REGION...WITH GENERAL MOTION TO THE SOUTH AND OUT
OF THE FORECAST AREA BY MIDNIGHT. FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH MIDNIGHT TONIGHT GENERALLY SOUTH OF A LINE FROM THE
GRAND CANYON TO CAMERON TO SANDERS.

STEERING FLOW BECOMES WESTERLY MONDAY WHICH WILL BEGIN A SLOW DRYING
TREND FOR THE WEEK. EXPECT ACTIVITY MONDAY TO STILL BE HEAVY RAIN
PRODUCING THUNDERSTORMS WITH SIMILAR COVERAGE AS TODAY. AS THE FLOW
STRENGTHENS ALOFT TUESDAY AND WEDNESDAY...SLIGHTLY DRIER AIR MOVES
INTO THE REGION...AND STRONGER WIND SHEAR PROFILE SUGGESTS THE
POTENTIAL FOR ISOLATED SEVERE STORMS ON THESE DAYS. ADDITIONAL DRY
AIR IS FORECAST TO MOVE IN FROM THE WEST LATER IN THE WEEK TO
CONTINUE TO REDUCE THE THUNDERSTORM COVERAGE...ESPECIALLY WESTERN
SECTIONS. HOWEVER...LOW-LEVELS REMAIN MOIST ENOUGH FOR DAILY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS OVER MUCH OF THE HIGHER
TERRAIN AREAS OF THE MOGOLLON RIM AND WHITE MOUNTAINS EVEN IN THIS
DRIER AIRMASS. COVERAGE WILL BE LESS THAN NORMAL...BUT IT CERTAINLY
WONT BE A DRY FORECAST.

STAUDENMAIER

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVER THE REGION THROUGH 07Z WITH HEAVY RAIN...VISIBILITIES
LOCALLY REDUCED TO UNDER 1SM AND CEILINGS AOB 2000 FT AGL.
THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AFTER 07Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT MST TONIGHT FOR ZONES AZZ007-008-012>018-037-038. &&
Hazardous weather outlook, Jul 30, 10:10 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST SUN JUL 30 2006

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1010 AM MST SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST...UNSTABLE AIRMASS WILL BRING ANOTHER DAY OF THUNDERSTORM
ACTIVITY TO NORTHERN ARIZONA. MID LEVEL CLOUDINESS OVER MANY AREAS
WILL DELAY THE ONSET OF CONVECTION TO 1100 AM OR EVEN NOON. STORM
MOTION WILL GENERALLY BE FROM THE NORTH TO SOUTH. EXPECT THE
GREATEST ACTIVITY FROM THE COCONINO PLATEAU...ALONG THE MOGOLLON
RIM...TO THE WHITE MOUNTAIN...AND SOUTH OF THESE AREAS. THE
GREATEST THREAT POSED BY TODAYS STORMS IS THE RISK OF FLASH
FLOODING DUE TO RELATIVELY SLOW STORM MOVEMENT AND HIGH VALUES OF
MOISTURE IN THE ATMOSPHERE. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM
11 AM MST THROUGH MIDNIGHT TONIGHT ROUGHLY SOUTH OF A LINE FROM THE
GRAND CANYON TO SANDERS. PLEASE SEE PRODUCT PHXFFAFGZ FOR THE
ASSOCIATED FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT CONTINUED AFTERNOON THUNDERSTORM ACTIVITY THROUGH MONDAY WITH
SOME CHANCE OF DRIER CONDITIONS THEREAFTER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

STAUDENMAIER

In the hours before

Local storm report, Jul 30, 2:48 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLASH FLOOD      COTTONWOOD              34.73N 112.02W
07/29/2006                   YAVAPAI            AZ   BROADCAST MEDIA

            3 TO 5 INCHES OF RAIN RECEIVED DURING OVERNIGHT PERIOD.
            ROADS WASHED OUT AND CONCRETE SLABS DISPLACED. SEVERAL
            HOME WITH 6 TO 12 INCHES OF WATER IN THEM. VERDE VILLAGE
            2 AND 3 HAD HOMES DAMAGED DUE TO FLOOD WATERS...VERDE
            VILLAGE 4 AND 5 DAMAGED AS WELL.

0941 PM     FLASH FLOOD      COTTONWOOD              34.73N 112.02W
07/29/2006                   YAVAPAI            AZ   BROADCAST MEDIA

            3 TO 5 INCHES OF RAIN RECEIVED OVERNIGHT. HOMES FLOODED
            WITH 6 TO 12 INCHES OF WATER IN THEM. ROADS WASHED OUT
            AND CONCRETE SLABS DISPLACED. VERDE VILLAGE 2 AND 3
            DAMAGED THE MOST BY FLOOD WATERS. VERDE VILLAGE 4 AND 5
            ALSO DAMAGED AS WELL.

&&

CK
Local storm report, Jul 30, 2:50 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      TWIN ARROWS             35.16N 111.27W
07/30/2006                   COCONINO           AZ   LAW ENFORCEMENT

            WATER RUNNING ACROSS INTERSTATE 40 BETWEEN MILE POST 217
            TO 219. SEVERAL TRAFFIC ACCIDENTS REPORTED.

&&

CK
Local storm report, Jul 30, 2:53 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
253 PM MST SUN JUL 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      WHITERIVER              33.84N 109.96W
07/29/2006                   NAVAJO             AZ   LAW ENFORCEMENT

            2 TO 3 INCHES OF RAIN FELL OVERNIGHT. ROADS SUCH AS
            HIGHWAY 73 NEAR CANYON DAY...KINISHBA TURNOFF...STABLES
            CURVES...AND TURKEY CREEK ROAD HAD DEBRIS FLOWS AND WATER
            RUNNING OVER THEM. SEVERAL HOMES IN THE AREA FLOODED.

&&

CK

The radar

The Flagstaff radar (KFSX), 150 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 30, 8:00 PM MST to 10:00 PM MST
Where
Coconino County, Page
Reported by
PARK/FOREST SERVICE
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Antelope Canyon had 3 to 4 feet of water flowing through it Sunday evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5526517.